A 32-year-old female experienced hypertension, tachycardia, and pulmonary edema after receiving an overdose of neosynephrine following delivery of a healthy infant.
- Supervision requires a thorough understanding of the trainee’s limits.
- Simplifying medication options reducing opportunities for errors.
- Everyone make mistakes, but not everyone recovers from them.
A 32-year-old patient, with a history of neurocardiogenic syncope, delivered a healthy infant via elective cesarean section. After the delivery, the staff anesthesiologist exited the room and left an anesthesia resident to care for the patient. When the patient’s blood pressure began to drop, the resident decided to administer ephedrine to restore blood pressure. She could not find the ephedrine, so she decided to use neosynephrine, choosing a dose of 500mg (10 times the usual dose) without diluting it. After receiving the medication, the patient experienced hypertension, tachycardia, and pulmonary edema. She was transferred to the intensive care unit for an extended stay and requires lifelong monitoring for cardiac-related complications. The resident left the program following this event.
The patient filed a malpractice claim against the anesthesiology resident.
The claim was settled in the mid-range ($100,000-$499,999).
- The attending anesthesiologist determined that the resident was sufficiently trained to manage this patient without immediate supervision or backup.
Attending physicians need to know the limitations of the residents they are supervising to ensure that they do not put a resident in an overly vulnerable position, or a patient at risk. Does the resident know what is expected in a given situation and does he or she demonstrate the skill of knowing when to ask for help or confirmation? If the attending cannot answer those questions confidently, he or she may need to reconsider the degree of autonomy deemed safe.
- The two medications mentioned in this case are in the same therapeutic class and can be used to treat similar conditions, but their doses are significantly different.
One intervention to reduce this type of error is for institutions to limit the number of medications in the same therapeutic classes —especially if there is no compelling need to keep these medications in the same areas. A second preventive step is to ensure that all clinicians in a position to handle those similar medications are trained regarding various dose ranges. A third step is to list accepted doses of medication on the packages. A fourth step is to have another health care provider who has appropriate training serve as double check.
- The resident who made the medication error in this case left the program after this event. It is unclear if she continued in medicine or not.
Physicians (residents and attendings) and nurses who have been at the center of an adverse event that led to a patient injury do not walk away unharmed either. Most go on to learn from their experience and apply those lessons to safer care practices, but many clinicians struggle to resolve their guilt or shame. Legal concerns about existing or potential malpractice claims may discourage clinicians from discussing specifically what happened, but they should not be discouraged from talking about how they feel and how it impacts their ability to work with patients and colleagues. Clinicians who need to address these issues are encourage to seek (protected) individual or group support opportunities offered by their hospitals, sponsoring institutions, specialty societies, and professional organizations.